Format

Send to

Choose Destination
See comment in PubMed Commons below
Cancer Res. 2009 Jul 15;69(14):5643-7. doi: 10.1158/0008-5472.CAN-09-0487. Epub 2009 Jul 7.

Tumor necrosis factor-alpha and interleukin-1 antagonists alleviate inflammatory skin changes associated with epidermal growth factor receptor antibody therapy in mice.

Author information

1
Research Division, ImClone Systems, a wholly-owned subsidiary of Eli Lilly & Company, New York, New York 10014, USA.

Abstract

Cancer patients receiving epidermal growth factor receptor (EGFR) antibody therapy often experience an acneiform rash of uncertain etiology in skin regions rich in pilosebaceous units. Currently, this condition is treated symptomatically with very limited, often anecdotal success. Here, we show that a monoclonal antibody targeting murine EGFR, ME1, caused a neutrophil-rich hair follicle inflammation in mice, similar to that reported in patients. This effect was preceded by the appearance of lipid-filled hair follicle distensions adjacent to enlarged sebaceous glands. The cytokine tumor necrosis factor-alpha (TNFalpha), localized immunohistochemically to this affected region of the pilosebaceous unit, was specifically up-regulated by ME1 in skin but not in other tissues examined. Moreover, skin inflammation was reduced by cotreatment with the TNFalpha signaling inhibitor, etanercept, indicating the involvement of TNFalpha in this inflammatory process. Interleukin-1, a cytokine that frequently acts in concert with TNFalpha, is also involved in this process given the efficacy of the interleukin-1 antagonist Kineret. Our results provide a mechanistic framework to develop evidence-based trials for EGFR antibody-induced skin rash in patients with cancer.

PMID:
19584274
DOI:
10.1158/0008-5472.CAN-09-0487
[Indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Support Center